Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Kansas City, MO

June 23, 2000Grundy County, Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 23, 2000, 1:40 PM CDT for Grundy County, Mercer County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 2000, 1:40 PM CDT (18:40 UTC)
Expired
Jun 23, 2000, 2:45 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grundy County, MO, Mercer County, MO

The radar

The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3049 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS53 KEAX 231841
SVRMCI
MOC079-129-231945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
140 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF TRENTON
  MERCER COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 245 PM CDT

* AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MODENA...OR ABOUT 14
  MILES NORTHEAST OF BETHANY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MODENA AT 148 PM CDT
  MILL GROVE AT 155 PM CDT
  MERCER AT 200 PM CDT
  RAVANNA AT 205 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4055 9375 3998 9375 3998 9340 4056 9341

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:07 AM CDT, 9 hours 33 minutes earlier.

Area forecast discussion, Jun 23, 4:07 AM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 AM CDT FRI JUN 23 2000

PER USUAL...FCST CONCERNS DEAL WITH TSRA/TEMPS THRU PD. FIRST PRBLM
AT HAND IS CURRNT MCS HEADING THIS WAY. ALTHO IT SEEMS TO BE
WEAKENING...THKNS WUD PUT IT INTO THE WRN TIER OF COUNTIES THIS
MORNING. SINCE PRESS TIME IS ALREADY HERE...WILL GO AHD AND MENTION
LOW CHC SHRA FOR THIS MORNING. WILL SEE SOME MORNING CLDS UNTIL THIS
THING GETS THRU. THAT SHUD PUT A DAMPER ON TEMPS A BIT...BUT SINCE
WE ARE STARTING OUT WARMER...TDYS TEMPS SHUD BE AT OR SLIGHTLY ABOVE
THOSE OF YSTRDY. ENVIROMENT CAPLESS AND RATHER UNSTABLE. SO ANY
BOUNDARIES SET OUT BY MCS...ALONG WITH WEAK IMPULSES IN SWRLY UPPER
FLOW...WILL HAVE TO PUT LOW CHC POPS IN FOR LATE THIS AFTN.

SOME MDL DIFFERENCES IN THE EVOLUTION OF THE FRNT. KINDA LEANING
TWDS THE AVN SOLUTION...BUT BY LATE IN THE PD ITS SIMILAR TO THE
ETA. ANOTHER MCS PROGGED TO FORM TONITE. NRN ZONES STAND THE BEST
CHC TO RECEIVE ANY PRECIP...AND WILL LEAVE CURRNT CHC POPS IN GOING
FCST. DPTS STAY AROUND 70 OVERNITE...SO GUID TEMPS LOOK FINE. THEN
ITS JUST WAITING FOR COLD FRNT TO GET THRU ON SAT. GOING FCST HAS
ARRIVAL ON SAT NITE IN HAND...SO FEW OTHER CHANGES MADE.

.EAX...NONE

LVQ

In the hours before

Local storm report, Jun 23, 11:51 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1151 AM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    5 NW WESTBORO             MO   .75 INCH HAIL
06/23/00   ATCHISON                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 23, 12:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    CLEARMONT                 MO   .75 INCH HAIL
06/23/00   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1224 PM    PICKERING                 MO   1.75 INCH HAIL
06/23/00   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 23, 1:00 PM CDT, 40 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI JUN 23 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHERN MISSOURI UNTIL
5 PM...

FORECAST: SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF
NORTHERN MISSOURI AND NORTHEAST KANSAS THE REST OF THIS AFTERNOON
THROUGH TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
NORTH OF A LINE FROM KANSAS CITY TO BOONVILLE. SPOTTERS OVER
NORTHERN MISSOURI AND FAR NORTHEAST KANSAS SHOULD WATCH FOR FURTHER
UPDATES TO THE FORECAST...AND THE POSSIBILITY OF ACTIVATION LATER
TODAY AND TONIGHT.

DISCUSSION: WARM AND UNSTABLE AIR ANCHORED OVER THE REGION...WILL
PROVIDE THE THREAT FOR SHOWER AND THUNDERSTORM ACTIVITY THIS
AFTERNOON AND TONIGHT. A NUMBER OF UPPER LEVEL DISTURBANCE ARE
EXPECTED TO ROTATE THROUGH THE REGION...PROVIDING THE NECESSARY LIFT
FOR THUNDERSTORM DEVELOPMENT. SEVERE THUNDERSTORMS ARE POSSIBLE...
ESPECIALLY OVER NORTHERN MISSOURI AND FAR NORTHEAST KANSAS...THIS
AFTERNOON AND TONIGHT.

MJM
Local storm report, Jun 23, 1:13 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1257 PM    1 NW ALANTHUS GROVE       MO   1 INCH HAIL
06/23/00   GENTRY                         REPORTED BY PUBLIC.

0105 PM    SHERIDAN                  MO   1 INCH HAIL
06/23/00   WORTH                          REPORTED BY MEDIA.

JB
Local storm report, Jun 23, 1:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1229 PM    BURLINGTON JCT            MO   .88 INCH HAIL
06/23/00   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

JB
Local storm report, Jun 23, 1:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
131 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    EAGLEVILLE                MO   WIND DAMAGE
06/23/00   HARRISON                       70 MPH WINDS AND
                                          SEVERAL LARGE TREES
                                          WERE BEING BLOWN DOWN.
                                          REPORTED BY PUBLIC.

JB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:08 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway67 min
Jun 23, 12:39 PM CDTSevere Thunderstorm WarningEAXGentry, Worth66 min
Jun 23, 1:14 PM CDTSevere Thunderstorm WarningEAXHarrison61 min
Jun 23, 5:28 PM CDTSevere Thunderstorm WarningEAXAtchison62 min
Jun 23, 6:53 PM CDTTornado WarningEAXAtchison, Holt37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.